Benzodiazepines are a class of drugs used to treat medical conditions in the United States. Benzos are primarily used to treat anxiety and panic attacks. When taken as prescribed by a doctor, benzos are considered safe for general use.
Despite this, benzos are highly addictive and can cause serious health complications when combined with other drugs like alcohol. They also have a high propensity for overdose and severe withdrawal symptoms.
Overdoses can be deadly and are an extreme health concern. If you believe you or someone else is having an overdose on benzos, please stop reading and contact emergency services.
Benzo Overdose Explained
An overdose occurs when someone takes an excessive dose of a drug. A benzo overdose usually occurs when someone takes more than they are prescribed or combines the drug with alcohol.
When someone overdoses on benzos, their bodily functions begin to stop, and their vital signs crash. This can be life threatening and cause the heart to stop or the brain to lack enough oxygen to function properly.
Benzo Overdose Signs
Knowing the signs of an overdose can be life saving. Most people experiencing an overdose become unresponsive, or unable to stay awake. This is usually paired by extreme impairment and inability to speak.
Overdoses on most drugs cause bodily functions to slow. They do this by affecting the gamma-aminobutyric acid (GABA) receptors in the brain. This is what causes the relaxed effects of benzos.
However, when an excessive dose of benzos is taken, the body becomes unable to properly regulate itself. This causes respiratory depression. When this occurs, people can stop breathing and death can result.
Drug Overdose Effects
Being that benzodiazepines are a class of drug, there are many different types of benzos. Some benzos are more potent than others, resulting in different effects and likelihood of overdose.
Understanding the strength and effects of different benzos can help identify potential dangers for overdose. This knowledge can prove invaluable in preventing overdose.
The three most common benzos are Alprazolam, Lorazepam, and Diazepam.
Start your admission
Let’s get your admission going with one of our confidential representatives.
Alprazolam is a prescription drug prescribed for anxiety. It is most commonly known as xanax. Alprazolam is fast acting, meaning that its effects can be felt in as little as 10 minutes after ingestion.
This fast acting behavior also causes xanax to be more toxic than other benzos. Someone experiencing a panic attack may take double their prescribed dose, not realizing the dangers, resulting in an overdose.
Others who are prescribed a different benzo may think they can take the same dose of xanax as they do diazepam, which can also have negative effects. Xanax is far stronger than diazepam, which causes xanax to be far more dangerous.
Alprazolam overdose symptoms include extreme drowsiness, unconsciousness, and severe impairment paired with an inability to function.
Lorazepam and Diazepam are less strong, but still dangerous benzos. They have similar effects and overdose symptoms. The most common overdose signs are lethargy, confusion, and inability to stay conscious.
All benzo overdoses have a chance of causing death in some instances. Overdoses are dangerous and should be treated as an emergency.
Benzo overdoses are a serious health concern and can cause death. Emergency services should be contacted immediately if you suspect a benzo overdose. The faster someone receives treatment in an overdose, the better their odds of survival.
For those that fear they will be arrested due to illegal activity associated with drug use, there are laws that protect callers of emergency services. The most effective treatment for benzo overdose is medical monitoring, and ensuring vitals remain stable.
Benzo overdoses are not frequently fatal, but this does not mean that medical help should not be engaged. Medical professionals will know the best course of action and treatment for benzo overdoses.
Health Risks from Overdose
The biggest health risks from benzo overdose are brain damage and memory loss. These are generally caused by depressed breathing and unconsciousness. Lowered vital signs can lead to lack of oxygen in the brain which causes brain damage.
In some cases, people who overdose on benzos may even enter a coma. It is always best to seek professional help for benzo addiction prior to overdose to prevent permanent damage. Benzo treatment is always recommended for those struggling with a benzodiazepine addiction.
Benzo Overdose Statistics
According to the National Institute on Drug Abuse, there were over 10,000 overdose deaths involving benzos in 2017. While this may be low when compared to other drugs like opioids, it is still a wake up call for those abusing benzos.
To prevent overdose, people should follow their medications guidelines and never take excessive amounts of benzos.
Overdose risk is also increased for people who stop taking benzos for a period of time. Those that stop using benzos and relapse have a lower tolerance, causing an increased risk of overdose.
Due to the severe withdrawal symptoms of benzos, many people try to stop taking them for a few days, only to return to using. If someone stops taking them for a few days, then takes a large dose, they are at risk of accidental overdose.
Benzo Overdose Facts
Benzodiazepines have a lower overdose rate than other drugs. However, their withdrawal symptoms are far more intense and dangerous. Addiction and dependence to benzos can be deadly.
Withdrawal from benzos often leads people to continue using; unable to stop on their own. Thankfully there are treatment options that can help relieve withdrawal symptoms. It is extremely dangerous to try to stop using benzos without medical treatment and supervision.
We offer a full treatment program for those struggling with benzo use or addiction. Our safe, comfortable facility has experienced medical staff who specialize in treating benzo addiction. We have staff available 24/7 to discuss treatment options Give us a call today at (800) 817-1247
Let’s get you or a loved one help with a few simple steps.